nasty reactions to prednisalone?

My troubles began in March '12 (after an odd flu-like episode) - ever weakening & painful thigh / leg muscles. A few trials on prednisalone implied PMRA. Finally diagnosed by specialist in October.

Problems getting the dose right. Untreated, thigh muscles seize up & hips & low back stiffen. (not so bad first thing, but worsens during the day. Shoulders and arms only rarely involved). Anyway - does anyone recognise my reaction to Predisalone? Over 20mg, my hips and low back become unbearably oversensitive; can't transfer my weight (I'm not overweight) from one leg to t'other; can't walk, only shuffle, housebound. A different kind of nasty - only pain-free if I sit. I seem to be caught between a rock and a hard place. The specialist wouldn't acknowledge my reaction to pred. I'm currently tightrope walking on 15 - 17.5mg. By the way, I also have OA in hips and back, but never as troublesome as these conditions.

Anyone else have similar experiences please?

8 Replies

oldestnewest
  • Hi Ziggyvilla

    When you say "a few trials on Prednisolone implied PMR", I'm assuming that initially you had almost immediate relief in your symptoms once on the medication hence the diagnosis.

    One thing that does intrigue me is you mention that you're "not so bad first thing". My experience with PMRr (and I'm sure many others will be along and say the same) was that my pain and stiffness was worse first thing and then improved as the day went on and the early morning dose of pills took effect.

    If you are someone whose ESR and CRP blood test markers were raised at diagnosis, then these should be repeated before any reduction in dose to ensure that the inflammation is under control.

    A 15 or 20mg dose of Prednisolone usually provides about 70% of pain relief for PMR - if that isn't happening then perhaps further tests should be carried out to rule out other conditions. Having said that, when you have other things going on like OA in your hips and back, that can often complicate matters. I suffer from a slippage of my lower spine and I often used to get confused between which pain was caused by PMR and which was due to my slipped vertebrae.

    As you say you are "housebound" due to the pain, then it might be wise to return to the 17.5 dose, or whichever dose at which you felt more comfortable. If that works, then you could just try a 1mg reducton next time. Perhaps you could also seek a second opinion.

  • thanks Celtic .. my first PMR contact! Really appreciate your feedback.

  • Either your diagnosis is incorrect or your dose of predisolone has not been on a suffiently high dose for long enough

  • Hi Ziggyvilla

    The fact that you say that your shoulders are only occasionally implicated in your symptoms is a signal that the diagnosis may not be correct. The newly recognised international classification criteria for PMR say specifically that bilateral shoulder pain and stiffness should be present, although hip and leg stiffness do not need to be present for it to be classified as PMR. The need to rule out other possible diagnoses is important because otherwise you may be on long-term steroids for a condition that could be treated another way. Your doctor should specifically rule out other conditions before putting you on steroids because steroids will mask the symptoms of almost anything for a time. So response to steroids is not an appropriate criterion for a diagnosis of PMR.

    Hope this helps! It's kind of a mixture of good news and bad news, isn't it!

    regards

    Kate

  • thanks Kate .. you have reinforced my own doubts here. Time to be more assertive with the doctor again!

  • Hi ziggyvilla,

    I am mostly pain-free after 2 years on pred for PMR, but I sometimes have stiffness in my muscles now which is relieved by exercise, and that means really 'striding out' walking. It doesn't have to be for long, but it gets the blood really flowing around the body and it seems to loosen things up a lot. I also use a static exercise bike which has the same effect. 15 mins is usually enough to get relief.

    This all seems to have occured after I had a nasty viral illness in late summer which took 8 weeks to leave. Is there a connection - who knows?

    I blame the stiffness on pred, but my rheumy doesn't seem to be able to give a diagnosis so, as usual, I take advice from fellow members - exercise, but keep it gentle! Don't overdo it.

    We must keep in mind that some of the side effects of pred are joint pain, and damage to tendons and ligaments which may effect the muscles. Could this cause stiffness?

    2 years ago I was prescribed 30mg of pred for suspected PMR and the pain went in 3 hours. I had a relapse almost one year later - 30mg again - sorted.

    This last year I have reduced very slowly, and once below 20mg things became very difficult. I could only reduce by 1mg every 3 to 4 weeks until I got to 10mg, and since then it has been half a mg every 4 to 5 weeks. I am now on 9mg and feel so much better - pain free, energy levels up and very little 'burn out'. BUT I still pace myself because, if I don't, my energy levels drop considerably and the stiffness returns.

    Lots of luck, Pats.

  • thanks so much for that Pats. I'm beginning to realise that this really is something where you have to feel your own way through the dosage. I'm bobbing along nicely now @15mg, but anything over 20 definitely triggers severe bursitis .. a mystery, but coping Ok for now. What a horrid thing this .. good to share. Cheers

  • Hi Ziggyvilla.yes to all,I was diagnosed with Temporal Arteritis in January last year,so very new to the illness,s coursed by our autoimmune system attacking us,and I was always a very fit older lady,but have now deteriorated so fast its a shock to my system,and that is be course of the prednisolone tablet that is keeping me alive,and yes shoulders legs lower back all really painful also have lost most of my hair look like a squirrel with a mouth full of nuts its hard to keep cheerful but my son and daughter and grandchildren do try and keep me sane. ritter

You may also like...